[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.94.5. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Views 383
Citations 0
Observation
April 2016

Amyloid Neuropathy Following Domino Liver TransplantationResponse to Diflunisal

Author Affiliations
  • 1Division of Neurology, Department of Medicine, The Ottawa Hospital, Ottawa, Ontario, Canada
  • 2Department of Pathology and Laboratory Medicine, The Ottawa Hospital, Ottawa, Ontario, Canada
  • 3Department of Hematology, The Ottawa Hospital, Ottawa, Ontario, Canada
  • 4Ottawa Hospital Research Institute, Ottawa, Ontario, Canada
  • 5Department of Genetics, Children’s Hospital of Eastern Ontario, Ottawa, Ontario, Canada
JAMA Neurol. 2016;73(4):477-478. doi:10.1001/jamaneurol.2015.4715

The transmission of systemic transthyretin amyloidosis through domino liver transplantation, using a donor liver graft from a patient with familial amyloid neuropathy (FAP), was first described in 2005.1 This complication had not been expected, given that the onset of neurologic symptoms in cases of inherited amyloidosis typically occurs in the age range of 25 to 40 years. Accelerated deposition of amyloid in these types of liver recipients may be facilitated by the presence of amyloid fibrils in the donor liver, which act as a template for amyloidogenesis. We present a case with an unusually short latency of symptomatic onset in which therapy with diflunisal may have helped stabilize neuropathy and nephropathy while the patient waited for another liver transplant.

First Page Preview View Large
First page PDF preview
First page PDF preview
×